Colorado, 2008

High Wind in Colorado, July 5, 2008

July 5, 2008 · NWS BOU · 1 event in 1 county or zone

In Denver, microburst winds downed a large tree and some power lines near an apartment complex. Several of the tenants' vehicles were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In Denver, microburst winds downed a large tree and some power lines near an apartment complex. Several of the tenants' vehicles were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 1:10 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 5, 1:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SAT JUL 5 2008

.SHORT TERM...THE UPPER RIDGE WILL GET SHIFTED TO THE SOUTH AND EAST
AS A WEAK UPPER LEVEL DISTURBANCE RIDES OVER THE TOP OF IT.  WEAK
TSTMS HAVE DEVELOPEED ALONG THE FRONT RANGE WITH OUTFLOW BOUNDARIES
ALREADY MOVING THROUGH THE METRO AREA.  INTERACTIVE SOUDINGS KEEP
CAPES IN THE 250-1000 J/KG RANGE WITH PW VALUES AROUND 0.80 INCHES.
WL GO WITH PRIMARILY 20/30 PERCENT POPS TNGT. WEAK FORCING ASSOCIATED
WITH A PASSING SHORT WAVE WILL MOVE ACROSS NRN CO OVERNIGHT.  A
FRONTAL BOUNDARY ASSOCIATED WITH THE TROF WILL MOVE INTO THE
NORTHERN PLAINS SUNDAY MORNING.  A LOW LEVEL THETE-E RIDGE WILL BACK
INTO THE NERN PLAINS.  INTERACTIVE SOUNDINGS SHOW CAPES RANGING FM
600-1100 J/KG ALG THE URBAN CORRIDOR AND PALMER DIVIDE...WITH CLOSE
TO 3000 J/KG GENERATE BY THE NAM12 OVER THE NORTHEASTERN CORNER OF
THE STATE.  AS A RESULT...SOME SVR TSTMS WILL BE A POSSIBILITY
SUNDAY AFTN.

.LONG TERM...SHOWERS/THUNDERSTORMS ARE EXPECTED TO INCREASE SUNDAY
EVENING AS SUBTROPICAL MOISTURE CONTINUES TO FEED UP FROM THE DESERT
SOUTHWEST AHEAD OF A FAIRLY STRONG SHORTWAVE AT MID-LEVELS. EVENING
STORMS ON THE PLAINS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL WITH
PRECIPITABLE WATER VALUES WELL UP OVER AN INCH. DEEP CONVECTIVE
FORMING ALONG A SFC BNDRY SWEEPING ACROSS NERN COLORADO IN THE
EVENING MAY ALSO PRODUCE LARGE HAIL AND POSSIBLY A SMALL/BRIEF
TORNADO OR TWO IN THE FAR NORTHEAST. DEPENDING ON HOW FAST THIS WAVE
MOVES THROUGH THE AREA...MAY SEE A REPEAT ON MONDAY. HOWEVER...AT
THE PRESENT TIME MODELS SHOW THE BEST VERTICAL MOTION AND MOISTURE
ADVECTION OVER NERN COLORADO DURING THE MORNING HOURS...AND NOT
DURING THE AFTERNOON WITH MAX HEATING. THEREFORE COULD SEE SOME
SHOWERS AND POSSIBLY A T-STORM OR TWO BEFORE THE NOON HOUR AS WELL
AS DURING THE AFTERNOON. ALTHOUGH BY THEN THE THETA-E RIDGE WILL
MOST LIKELY BE EAST OF THE AREA...AND SO DO NOT SEE MUCH CHANCE FOR
HEAVY RAINFALL.

STORM CHANCES DECREASE EVEN FURTHER MONDAY NIGHT INTO TUESDAY AS
DRIER MORE STABLE AIR MOVES IN BEHIND THE TROUGH. SHOULD SEE COOLER
TEMPERATURES AS WELL MONDAY AND TUESDAY WITH DAYTIME READINGS NEAR
TO SLIGHTLY BELOW NORMAL AS THE SFC-500MB FLOW GOES NLY.

WEDNESDAY-SATURDAY...MODELS SHOW A GRADUAL REBOUND IN TEMPERATURES
ON WEDNESDAY AS THE FLOW ALOFT BECOMES MORE ZONAL. EAST OF THE MTNS
LOW-LEVEL FLOW BECOMES S-SELY WHICH THE GFS SHOWS ADVECTING
INCREASING AMOUNTS OF MOISTURE UP INTO NERN COLORADO. BY WED
EVENING...MODEL SHOWS A THETA-E RIDGE UP AGAINST THE SRN FOOTHILLS.
THIS COULD CAUSE CONVECTION IN THIS AREA TO LINGER FOR MUCH OF THE
NIGHT. BY THURSDAY AND FRIDAY...THE UPPER RIDGE BUILDING OUT WEST IS
FCST TO SHIFT EAST OVER THE STATE BRINGING WITH IT ABNORMALLY WARM
TEMPS. HUMIDITY FIELDS ALSO SHOW A STEADY INFLUX OF SUBTROPICAL
MONSOONAL MOISTURE THRU THE PERIOD...WHICH SHOULD RETURN THE AREA TO
A DAILY CYCLE OF AFTERNOON AND EVENING RAIN BARING THUNDERSTORMS.

&&

.AVIATION...A FEW HIGH BASED STORMS COULD AFFECT THE AIRPORTS IN THE
21Z-01Z TIME PERIOD.  OUTFLOW FROM THE STORMS MAY PRODUCE BRIEF WIND
GUSTS IN THE 40-50 MPH RANGE.  OTHERWISE EXPECT VFR CONDITIONS TODAY
AND TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FMC/MRB
Hazardous weather outlook, Jul 5, 10:03 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SAT JUL 05 2008

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SAT JUL 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL HOT THIS AFTERNOON WITH TEMPERATURES QUICKLY CLIMBING INTO
THE MID AND UPPER 90S.  SUBTROPICAL MOISTURE WILL INCREASE OVER THE
AREA TODAY PROVIDING SOME RELIEF LATE THIS AFTERNOON AND EVENING AS
THUNDERSTORMS DEVELOP...ESPECIALLY ALONG AND SOUTH OF I-70.  THE
STORMS WILL PRODUCE GUSTY OUTFLOW WINDS...LIGHTNING...SMALL HAIL AND
BRIEF LIGHT TO MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ON
SUNDAY AS SUBTROPICAL MOISTURE CONTINUES TO FEED UP FROM THE DESERT
SOUTHWEST. LATE DAY STORMS ON THE PLAINS WILL BE CAPABLE OF LOCALLY
HEAVY RAINFALL AND SMALL HAIL. THE CHANCE FOR STORMS WILL THEN
DECREASE EARLY NEXT WEEK FOLLOWING THE PASSAGE OF A LOW PRESSURE
TROUGH. EXPECT COOLER AND DRIER CONDITIONS ON MONDAY AND TUESDAY.
LATER IN THE WEEK...WARMER AND MORE HUMID CONDITIONS RETURN TO THE
OUTLOOK AREA ALONG WITH THE USUAL ROUND OF AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
July 5, 2:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121986.